Texas, 2020

High Wind in Texas, February 25, 2020

February 25, 2020 · NWS AMA · 26 events in 11 counties and zones

Strong winds aloft mixed to the surface following the passage of a cold front. From late morning until early evening, numerous reports of sustained winds above 40 MPH and gusts as high as 62 MPH or greater were received.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong winds aloft mixed to the surface following the passage of a cold front. From late morning until early evening, numerous reports of sustained winds above 40 MPH and gusts as high as 62 MPH or greater were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 25, 5:30 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 25, 5:30 AM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
530 AM CST Tue Feb 25 2020

.AVIATION...
12Z TAF Cycle

VFR conditions are expected at both the Amarillo and the Dalhart
TAF sites through 12Z Wednesday. Some snow and blowing snow will
be possible at the Dalhart TAF site between 21Z today and around
01Z to 02Z Wednesday. The Guymon TAF site will have VFR conditions
but then MVFR around 00Z to 10Z Wednesday with snow and blowing
snow between 21Z today and 10Z Wednesday. Low level wind shear
will be possible at the Guymon TAF site until around 14Z to 15Z
today. Northwest and north winds 5 to 15 knots will increase to
around 20 to 30 knots with gusts around 35 to 40 knots by 14Z to
18Z today and then increase further to around 30 to 40 knots with
gusts between 45 and 49 knots after 17Z to 21Z today and then
diminish to around 10 to 20 knots after 08Z to 10Z Wednesday.

Schneider

&&

.PREV DISCUSSION... /Issued 312 AM CST Tue Feb 25 2020/

SHORT TERM...Today through Wednesday...

Vigorous closed upper low over the central Plains states today
will allow for perturbation to rotate south and east on the
backside of the upper low and across the Panhandles by this
afternoon and early tonight. As the closed upper low tracks south
and east out of Kansas towards northeast Oklahoma and southwest
Missouri and northwest Arkansas, wrap around snow associated with
the strong upper level dynamics will impact the northern
Panhandles by mid to late this afternoon and then spreading south
and east across much of the forecast area early tonight. Similar
to yesterday, strong wind gusts will accompany the approaching
shortwave and wintry precipitation as tracks south and east across
the northwest portions of the forecast area.

Decided to issue a Wind Advisory for the western and central
Oklahoma Panhandle as well as the northwest and north central
Texas Panhandle from 17Z today until 00Z Wednesday. Wind gusts may
approach High Wind Warning criteria especially later today and
early this evening. Patchy blowing snow can also be expected with
these strong winds as the snow continues moving south and east out
of southeastern Colorado and southwest Kansas. The closed upper
low should track well north and east of the Panhandles tonight
with a drier northwesterly flow aloft expected for Wednesday.
Drier conditions and clearing skies should be in store for the
Panhandles later tonight and Wednesday but remaining well below
normal today through Wednesday.

Schneider

LONG TERM...Wednesday Night through Monday Night...

Long term forecast begins Wednesday night with northwesterly flow
aloft in place over the CWA. While heights will slowly build
Thursday and Friday, two weak disturbances should push a cold
front south Thursday afternoon with a reinforcing shot of cool air
Friday afternoon. Have thus only gone with a slow warming trend
despite the expected rising heights and mostly clear skies.

Flow aloft turns westerly for Saturday. Resulting lee surface
troughing over E CO, combined with surface high over the TX/LA
coast, will lead to southwesterly winds at the surface across the
Panhandles. Expect warming trend to increase markedly, with highs in
the 60s likely.

After another mild day Sunday, forecast confidence decreases
Monday as significant divergence is seen between both operational
guidance source and between available GEFS members as a strong
upper low begins to swing across the southwestern CONUS. Multiple
different scenarios are seen involving both the exact location and
timing of this feature, with a completely dry outcome, snow,
rain, and thunderstorms all potentially in the cards depending on
who you believe. In true Panhandles fashion, the only thing to
bank on at this point is that it will get breezy at some point
during the Monday through next Wednesday period.

Ferguson

AVIATION...06Z TAFs...

North winds will increase by mid morning at all TAF sites and then
they are expected to increase even more by early afternoon. Winds
are expected to peak out in the 30 to 35 knot range with higher
gusts in the afternoon at all sites. Winds will then slowly
decrease after sunset. Skies are expected to remain VFR, except
for GUY where MVFR cigs may move in toward the end of the
forecast.

FIRE WEATHER...

Elevated fire weather conditions will be possible today mainly
across the southwest and south central Texas Panhandle. Strong and
gusty northwest to north winds around a vigorous closed upper low
over Kansas today will allow for the 20 foot winds to increase in
excess of 15 to 25 mph with gusts in excess of 30 to 35 mph this
afternoon into this evening. Minimum afternoon humidities will
only be in the 18 to 20 percent range over the southwest Texas
Panhandle with 20 to 27 percent across the south central Texas
Panhandle. The elevated fire weather conditions will be mainly
wind driven with max RFTIs of 2 and ERC percentiles in the 55 to
60 percent range. Will issue a Fire Danger Statement for the
southwest and south central Texas Panhandle today from 18Z until
00Z Wednesday.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for the following zones: Dallam...Hansford...Hartley...
     Moore...Sherman.

OK...Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for the following zones: Cimarron...Texas.

&&

11/77
Hazardous weather outlook, Feb 25, 3:20 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
320 AM CST Tue Feb 25 2020

OKZ001>003-TXZ001>020-317-252200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
320 AM CST Tue Feb 25 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Windy conditions are expected today across the Panhandles, with
highest winds expected across the northwestern Panhandles, where
sustained winds greater than 35 mph are likely. A Wind Advisory
is in effect for this area late this morning and this afternoon.

Across the southwestern and south central Texas Panhandle, the
windy conditions will combine with relatively dry fuels to lead to
elevated fire weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind. Local standard time, as filed.

High Wind, Sherman

When
February 25, 10:04 AM CST to 3:20 PM CST
Where
Sherman forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

The West Texas Mesonet station 4 miles west-northwest of Stratford measured sustained winds in the 40 to 55 MPH range during this time period. The highest sustained wind of 55 MPH occurred at 13:08.

High Wind, Moore

When
February 25, 11:35 AM CST to 4:15 PM CST
Where
Moore forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Sustained winds of 40 to 47 MPH occurred at Moore County Airport, located 3 miles west of Dumas.

High Wind, Armstrong

When
February 25, 12:29 PM CST to 4:58 PM CST
Where
Armstrong forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The West Texas Mesonet station at Goodnight measured sustained winds in the 40 to 44 MPH range during this time period. The highest sustained wind of 44 MPH occurred at 15:28.

High Wind, Hutchinson

When
February 25, 12:54 PM CST to 4:07 PM CST
Where
Hutchinson forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The West Texas Mesonet station 1 mile north-northwest of Stinnett measured sustained winds in the 40 to 50 MPH range during this time period. The highest sustained wind of 50 MPH occurred at 15:13.

High Wind, Sherman

When
February 25, 1:01 PM CST
Where
Sherman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

This gust was measured at the West Texas Mesonet station 4 miles west-northwest of Stratford.

High Wind, Sherman

When
February 25, 1:08 PM CST
Where
Sherman forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

This gust was measured at the West Texas Mesonet station 4 miles west-northwest of Stratford.

High Wind, Sherman

When
February 25, 1:19 PM CST
Where
Sherman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

This gust was measured at the West Texas Mesonet station 4 miles west-northwest of Stratford.

High Wind, Oldham

When
February 25, 1:27 PM CST to 5:20 PM CST
Where
Oldham forecast zone
Measured
49 kt (56 mph) measured sustained
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The West Texas Mesonet station 11 miles south-southwest of Romero measured sustained winds in the 40 to 49 MPH range during this time period. The highest sustained wind of 49 MPH occurred at 15:21.

High Wind, Potter

When
February 25, 1:30 PM CST to 3:37 PM CST
Where
Potter forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The West Texas Mesonet station 9 miles north-northeast of Amarillo measured sustained winds in the 40 to 43 MPH range during this time period. The highest sustained wind of 43 MPH occurred at 14:45.

High Wind, Sherman

When
February 25, 1:35 PM CST
Where
Sherman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

This gust was measured at the West Texas Mesonet station 4 miles west-northwest of Stratford.

High Wind, Hansford

When
February 25, 1:40 PM CST to 3:10 PM CST
Where
Hansford forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

The West Texas Mesonet station 1 mile northwest of Palo Duro Reservoir measured sustained winds in the 40 to 41 MPH range during this time period. The highest sustained wind of 41 MPH occurred at 15:10.

High Wind, Sherman

When
February 25, 1:57 PM CST
Where
Sherman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

This gust was measured at the West Texas Mesonet station 4 miles west-northwest of Stratford.

High Wind, Armstrong

When
February 25, 2:01 PM CST to 5:04 PM CST
Where
Armstrong forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The West Texas Mesonet station 12 miles southwest of Claude measured sustained winds in the 40 to 45 MPH range during this time period. The highest sustained wind of 45 MPH occurred at 15:35.

High Wind, Randall County

When
February 25, 2:14 PM CST to 6:10 PM CST
Where
Randall County forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The West Texas Mesonet station 3 miles north-northeast of Umbarger measured sustained winds in the 40 to 48 MPH range during this time period. The highest sustained wind of 48 MPH occurred at 15:41.

High Wind, Potter

When
February 25, 2:18 PM CST to 4:29 PM CST
Where
Potter forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The West Texas Mesonet station 15 miles north-northwest of Amarillo measured sustained winds in the 40 to 42 MPH range during this time period. The highest sustained winds of 42 MPH occurred at 14:32, 14:46, 15:05 and 15:12.

High Wind, Gray

When
February 25, 2:20 PM CST to 4:54 PM CST
Where
Gray forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The West Texas Mesonet station 2 miles northwest of Lake McClellan measured sustained winds in the 40 to 47 MPH range during this time period. The highest sustained wind of 47 MPH occurred at 15:58.

High Wind, Armstrong

When
February 25, 2:20 PM CST to 4:54 PM CST
Where
Armstrong forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The JA Ranch West Texas Mesonet station 4 miles east of Palo Duro measured sustained winds in the 40 to 42 MPH range during this time period. The highest sustained wind of 42 MPH occurred at 16:54.

High Wind, Carson

When
February 25, 2:41 PM CST to 4:13 PM CST
Where
Carson forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The West Texas Mesonet station 1 mile south-southwest of Panhandle measured sustained winds in the 40 to 41 MPH range during this time period. The highest sustained wind of 41 MPH occurred at 14:59.

High Wind, Randall County

When
February 25, 2:50 PM CST to 4:43 PM CST
Where
Randall County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The West Texas Mesonet station 7 miles south-southeast of Amarillo measured sustained winds in the 40 to 46 MPH range during this time period. The highest sustained wind of 46 MPH occurred at 15:10.

High Wind, Potter

When
February 25, 3:01 PM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

This gust was measured at Rick Husband International Airport, located 6 miles east-northeast of Amarillo.

High Wind, Oldham

When
February 25, 3:04 PM CST to 5:34 PM CST
Where
Oldham forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The West Texas Mesonet station 6 miles west-southwest of Adrian measured sustained winds in the 40 to 44 MPH range during this time period. The highest sustained wind of 44 MPH occurred at 16:08 and 17:19.

High Wind, Hutchinson

When
February 25, 3:06 PM CST
Where
Hutchinson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

This gust was measured at the West Texas Mesonet station 1 mile north-northwest of Stinnett.

High Wind, Randall County

When
February 25, 3:10 PM CST
Where
Randall County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

This gust was measured at the West Texas Mesonet station 7 miles south-southeast of Amarillo.

High Wind, Moore

When
February 25, 3:35 PM CST
Where
Moore forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

This gust was measured at Moore County Airport, located 3 miles west of Dumas.

High Wind, Gray

When
February 25, 3:40 PM CST
Where
Gray forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

This gust was measured at the West Texas Mesonet station 5 miles north-northwest of Pampa.

High Wind, Deaf Smith

When
February 25, 3:55 PM CST to 4:55 PM CST
Where
Deaf Smith forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 MPH occurred at Hereford Municipal Airport, located 5 miles east-northeast of Hereford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874326, 874308, 875865, 874331, 875870, 875871, 875872, 875857, 874345, 875873, 875860, 875874, 875862, 874350, 874346, 875866, 875869, 875985, 874347, 875970, 875861, 874333, 874348, 874311, 875858, 874292.